BUFFALO, N.Y. — Doctors at UB are warning pregnant women about the dangers of kratom and the impacts the herbal supplement could have on newborns.
Kratom has been growing in popularity among expecting mothers to ease pain, but could result in serious health effects.
Doctors at UB's Jacobs School of Medicine say they usually see pregnant women previously on opioids, make the switch to kratom, an herbal supplement that can be bought over the counter but is not FDA approved.
"One theory behind it, women consider it a safe alternative to using opioids," said Dr. Praveen Chandrasekharan of UB's Jacobs School of Medicine and Biomedical Sciences.
But, in several cases in North America, including one case at the old Children's Hospital in 2017, and another case at the Oishei Children's Hospital last year, newborns who have been exposed to kratom, can have a loss of appetite, become irritable and cry excessively.
"They need to be played in a very calm environment less stimulating environment they need to be swaddled they need to be cuddled," Chandrasekharan said.
Doctors say those babies then need to undergo treatment with other opioids, during an extended hospital stay, until the symptoms go away.
"A lot more research needs to be done to find out what harm kratom itself on the fetus and the newborn infant," Chandrasekharan said.
In the meantime, doctors at UB look to educate medical professionals and pregnant women about the dangers of kratom.
"The physicians, the obstetricians, and pregnant women, I don't think are aware of this," Chandrasekharan said.
Experts say pregnant women should certainly talk to their doctor about any drugs they're taking.
The FDA warns anyone from using kratom.
UB doesn't have any active research into kratom's effects during or after pregnancy.